News & Opinionn

 

Quick Hits: Teething Tablets Warning, Cutting Back on Opioid Painkiller Production, & More

 

By Jonathan Block

October 6, 2016

Quick Hits: Antidepressant Side Effects, Drug Website Risk Information, & More

Parents should avoid giving infants homeopathic teething tablets and gels due to potential risks, including seizures. The FDA, which issued a safety alert about the products in 2010, said that medical attention should be sought immediately if a child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation while using the pills or gels. The FDA also notes that the products have not been evaluated by the agency for safety and efficacy, and there is no proven health benefit associated with them. In 2010, an FDA analysis found that Hyland’s Teething Tablets contained inconsistent amounts of belladonna, a plant that has sedative properties. The agency noted at the time it had received reports of serious adverse events in children that took the Hyland’s product consistent with belladonna toxicity. Posted September 30, 2016. Via FDA.

The DEA (Drug Enforcement Agency) is mandating a cut in the production of opioid painkillers in the U.S. Beginning in 2017, 25% fewer pills of drugs such as OxyContin (oxycodone), fentanyl and morphine will be manufactured. Vicodin (hydrocodone) production will be reduced by 34%. The DEA noted that although the number of prescriptions for opioids has declined in recent years, abuse of the drugs has increased. The 2015 National Survey on Drug Use and Health, released last month, found 6.5 million Americans aged 12 and older took controlled substance medicines for non-medical purposes in the past month. Posted October 4, 2016. Via DEA.

The FDA is requiring a “black box” warning for certain hepatitis C drugs amid reports that the medications can lead to reactivation of hepatitis B. The agency says it has identified reports of at least 24 people who received the hep C drugs between November 2013 and July of this year who saw a resurgence of hep B that had been eliminated after taking the medications, such as Harvoni (ledipasvir and sofosbuvir), Epclusa (sofosbuvir and velpatasvir) and Viekira. Of these 24 cases, 2 patients died and 1 required a liver transplant. The FDA is recommending that doctors screen patients for current or prior hep B infection before starting hep C therapy and monitor patients on the drugs for hep B flare-ups with blood tests. Posted October 5, 2016. Via FDA.

 

Last updated: October 6, 2016